Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 2, 2012, 5:48 PM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2012, 5:48 PM EDT (21:48 UTC)
- Expired
- May 2, 2012, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 95 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS52 KMHX 022148
SVRMHX
NCC013-095-022215-
/O.NEW.KMHX.SV.W.0018.120502T2148Z-120502T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA
NORTHEASTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF PIKE ROAD...OR 10 MILES SOUTH
OF PLYMOUTH...MOVING SOUTHEAST AT 20 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PIKE ROAD...
PUNGO...PANTEGO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3569 7639 3553 7650 3552 7653 3551 7652
3549 7653 3551 7656 3552 7653 3552 7656
3553 7658 3553 7661 3568 7689 3570 7687
3570 7685 3570 7648
TIME...MOT...LOC 2147Z 299DEG 17KT 3571 7673
$$
91 follow-up statement
732
WWUS52 KMHX 022205
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
605 PM EDT WED MAY 2 2012
NCC013-095-022215-
/O.CON.KMHX.SV.W.0018.000000T0000Z-120502T2215Z/
MAINLAND HYDE NC-BEAUFORT NC-
605 PM EDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN BEAUFORT AND NORTHWESTERN MAINLAND HYDE COUNTIES...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PUNGO...
OR 15 MILES SOUTH OF PLYMOUTH...MOVING SOUTHEAST AT 20 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PIKE ROAD...PANTEGO...
PONZER...LEECHVILLE AND BELHAVEN.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3569 7639 3553 7650 3552 7653 3551 7652
3549 7653 3551 7656 3552 7653 3552 7656
3553 7658 3553 7661 3568 7689 3570 7687
3570 7685 3570 7648
TIME...MOT...LOC 2205Z 299DEG 17KT 3566 7667
$$
9What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:41 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 2, 3:41 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 341 PM EDT WED MAY 2 2012 .SYNOPSIS... SURFACE HIGH PRESSURE WILL REMAIN OFF THE SOUTHEAST COAST THROUGH LATE WEEK. A BACKDOOR FRONT EXPECTED TO BRIEFLY PUSH INTO PORTIONS OF THE AREA THURSDAY BEFORE LIFTING BACK NORTH EARLY FRIDAY. HIGH PRESSURE BUILDS SOUTH OF THE AREA FRIDAY AND SATURDAY. A COLD FRONT WILL PUSH SOUTH THROUGH THE AREA LATE IN THE WEEKEND. HIGH PRESSURE BUILDS BRIEFLY IN FROM THE NORTH MONDAY THEN A WARM FRONT LIFTS NORTH THROUGH THE REGION ON TUESDAY. A COLD FRONT APPROACHES FROM THE WEST ON WEDNESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 230 PM WED...BEGINNING TO SEE CONVECTION INITIATE ACROSS SW VA AND NW NC EARLY THIS AFTERNOON INFLUENCED BY COMBINED OROGRAPHICS AND A WEAK SHORTWAVE TROUGH RIDING OVER THE UPPER RIDGE ACROSS THE SOUTHEAST. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS CENTRAL AND EASTERN NC EXPECT CONVECTION TO CONTINUE TO STRENGTHEN AS THE SHORTWAVE PROGESSES EWD TOWARD THE REGION. LOW LEVEL SHEAR IS SOMEWHAT OF A LIMITING FACTOR AS TO THE STRENGTH OF THE STORMS...BUT THEY COULD BE ENHANCED BY SOMEWHAT BETTER SHEAR ACROSS CENTRAL VA. SPC HAS EXTENDED THE SLIGHT RISK OF SEVERE SWD INTO A GOOD PORTION OF THE CWA AND WILL BE MONITORING THE PROGRESSION OF THE STORMS THIS AFTERNOON AND EVENING. PRESENT THINKING ON TIMING IS SIMILAR TO YDA WITH STORMS PUSHING INTO THE AREA AROUND 22-23Z AND CONTINUE THROUGH LATE EVENING. ABOVE NORMAL TEMPS CONTINUE TONIGHT WITH LOWS AROUND 65-70F. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... AS OF 230 PM WED...THE UPPER RIDGE ACROSS THE SOUTHEAST BUILDS N TOWARD THE OHIO RIVER VALLEY ON THU WHICH WILL DEFLECT SHORTWAVES NORTH OF THE REGION...HOWEVER A FRONT CURRENTLY STALLED OFF THE VA COAST IS PROGGED TO PUSH INTO ERN NC AND STALL ACROSS THE INNER BANKS DURING THE AFTERNOON. WITH A MOIST AND UNSTABLE AIRMASS CONTINUING ACROSS THE REGION ADDED LOW LEVEL CONVERGENCE ALONG THE FRONT COULD BE SUFFICIENT FOR A FEW STORMS TO DEVELOP DURING THE AFTERNOON. SHEAR WILL BE WEAK TO NON EXISTENT SO EXPECTING MAINLY PULSE TYPE STORMS. SOME STORMS COULD BECOME STRONG BUT SEVERE POTENTIAL LOOKS RATHER LIMITED. IT WILL BE ANOTHER HOT DAY WITH LOW LEVEL THICKNESSES INCREASING TO AROUND 1415-1420M AND EXPECT HIGHS REACH THE L90S INLAND. TEMPS ALONG THE COAST A BIT TRICKIER ESPECIALLY ALONG THE NRN OBX WHERE TIMING OF THE WEAK FRONT AND ELY WIND SHIFT AND IS REFLECTED BY A WIDE RANGE IN TEMPS IN MOS GUIDANCE HERE. PRESENT THINKING IS THAT TEMPS WILL WARM TO THE L/M80S LATE MORNING BEFORE THE FRONT PUSHES IN WITH TEMPS FALLING INTO THE 70S DURING THE AFTERNOON. HIGHS ALONG THE COAST S OF OREGON INLET EXPECTED IN THE M/U70S TO M80S CRYSTAL COAST. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... STRONG UPPER RIDGE OVER THE SE STATES TO BEGIN THE LONG TERM WILL BE GRADUALLY BEATEN DOWN AND SHUNTED SOUTH AND WEST AS SHORT WAVE ENERGY RIDES SE IN THE DEVELOPING NW FLOW ALOFT. THE MAIN STORY GOING INTO THE WEEKEND WILL BE A CONTINUATION OF THE VERY WARM TEMPERATURES WITH HIGHS AROUND 90F INLAND (AND MILD OVERNIGHT LOWS IN THE 60S) LIKELY THROUGH SATURDAY. THE AREA WILL BE SUSCEPTIBLE TO BOUTS OF STRONG CONVECTION IN THE AFTERNOON AND EVENING WITH SHORT WAVES MOVING THRU THE NW FLOW. HAVE KEPT POPS IN THE SLIGHT CHANCE RANGE TO ACCOUNT FOR ANY ACTIVITY BUT TIMING AND PLACEMENT OF MCS EVOLUTIONS ARE DIFFICULT AT THIS TIME RANGE SO CONFIDENCE IS LOWER THAN NORMAL. FRONTAL BNDRY WILL SLOWLY WORK ITS WAY SOUTH THRU THE AREA LATE SATURDAY THRU SUNDAY. TIMING IS SOMEWHAT QUESTIONABLE GIVEN THE MODEL DIVERSITY SO WILL CONTINUE A GENERIC SLIGHT CHANCE POP FOR THE LATTER HALF OF THE WEEKEND FOR NOW UNTIL BETTER RESOLUTION OF FROPA AND PCPN TIMING CAN BE RESOLVED. TEMPS SHUD NOT BE AS WARM SUNDAY (WITH THE POTENTIAL FOR CLOUD COVER/PCPN AND INCOMING FRONT) POSSIBLY RANGING FROM THE LOW TO MID 70S NE TO MID 80S SW. A TEMPORARY REPRIEVE TO THE WARM AND UNSETTLED PATTERN MAY BE IN STORE MONDAY AS SFC HIGH PRESSURE BUILDING FROM THE NORTH PUSHES THE AFOREMENTIONED FRONTAL BNDRY FARTHER TO THE SW. HOWEVER PCPN CHANCES AND A RETURN TO WARMER TEMPS WILL BE THE TREND FOR TUE/WED AS THE FRONT PUSHES BACK NORTH AND A MOIST SW FLOW DEVELOPS BY MIDWEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /THROUGH THURSDAY/... AS OF 2 PM WED...PREDOMINANTLY VFR CONDITIONS WILL CONTINUE AT THE TAF SITES THROUGH THE TAF PERIOD OUTSIDE OF ISOLATED TO SCATTERED SHOWERS AND TSTMS THAT ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. AT THIS TIME THINK THE BEST CHANCES WILL BE PGV AND PERHAPS ISO...WITH CLOSER PROXIMITY TO THE FRONT AND SHORTWAVE ENERGY. REDUCED VSBYS/CIGS LIKELY IN CONVECTION...BEST CHANCES BTWN 20-02Z. GENERALLY VFR CONTINUES TONIGHT THOUGH CANNOT RULE OUT PATCHY FOG IN AREAS WHERE SHOWERS OCCUR. AN UPPER RIDGE BUILDS ALOFT THU DEFLECTING SHORTWAVES NWD...HOWEVER LOW LEVEL CONVERGENCE ALONG A WEAK FRONT EXPECTED TO PUSH INTO THE REGION MAY PROVIDE THE FOCUS FOR A FEW STORMS TO DEVELOP DURING THE AFTERNOON. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... OUTSIDE ANY EARLY MORNING FOG AND/OR ISOLATED MAINLY LATE AFTN/EARLY EVE CONVECTION...MAINLY VFR EXPECTED THRU SAT. SHOWERS AND TSTMS MAY BECOME MORE NUMEROUS AS A FRONT PUSHES SOUTH THRU THE AREA ON SUNDAY WITH BETTER CHANCES FOR SUB-VFR CONDITIONS DURING THE LATTER HALF OF THE WEEKEND. HIGH PRES BUILDS IN MONDAY FOR A RETURN TO IMPROVED FLYING CONDITIONS EARLY NEXT WEEK. && .MARINE... SHORT TERM /THROUGH THURSDAY/... AS OF 230 PM WED...HIGH PRES CONTINUES OFF THE SOUTHEAST COAST BRINGING W/SWLY FLOW AROUND 10-15KT THROUGH TONIGHT...WITH SLIGHTLY HIGHER WINDS UP TO 20 KT ACROSS THE CENTRAL WATERS THROUGH THIS EVENING. SEAS WILL CONTINUE AROUND 2-4 FT THROUGH TONIGHT. A WEAK BACKDOOR FRONT PUSHES DROPS INTO THE REGION AND STALLS THU WITH LIGHT E/NELY FLOW DEVELOPING ACROSS THE NRN WATERS AND ALBEMARLE SOUND AND POSSIBLY A LITTLE FARTHER SOUTH. SWLY FLOW AOB 15 KT EXPECTED TO CONTINUE S OF CAPE HATTERAS. SEAS GENERALLY 2-3 FT THU. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/.. AFTER A WARM FRONT MOVES NORTH OF THE AREA THU NIGHT...LIGHT TO MODERATE SW FLOW AND SUB-SMALL CRAFT ADVISORY CONDITIONS WILL DOMINATE THRU SAT. COLD FRONT WILL SLOWLY MOVE SOUTH THRU THE MARINE AREA SAT NIGHT AND SUNDAY WITH A MODERATE POST FRONTAL NE SURGE DEVELOPING. SEAS MAY BUILD TO NEAR 6 FT LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK OVER THE OUTER COASTAL WATERS IN THE LONG FETCH. OTHERWISE EXPECT WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS THRU MONDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...BTC/SK NEAR TERM...SK SHORT TERM...SK LONG TERM...BTC AVIATION...BTC/SK MARINE...BTC/SK
Hazardous weather outlook, May 2, 3:28 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 328 AM EDT WED MAY 2 2012 NCZ029-044>047-079>081-091>094-103-104-030800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS DARE- OUTER BANKS HYDE- 328 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH THE CAPABILITY OF PRODUCING DAMAGING WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT FOR STRONG STORMS WILL BE NORTH OF HIGHWAY 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ090-095-098-030800- DUPLIN-CARTERET-ONSLOW- 328 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:11 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 34 min |
| May 1, 8:34 PM EDT | Special Weather Statement | MHX | Dare | 41 min |
| May 2, 6:14 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 31 min |
| May 2, 6:29 PM EDT | Special Weather Statement | MHX | Beaufort | 46 min |
| May 2, 6:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 2, 6:52 PM EDT | Special Weather Statement | MHX | Hyde | 23 min |
| May 2, 7:18 PM EDT | Special Weather Statement | MHX | Dare | 42 min |
| May 2, 7:36 PM EDT | Special Weather Statement | MHX | Beaufort | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.